Ohio, 2022Damaging Winds in Ohio, July 20, 2022
July 20, 2022 · NWS PBZ · 5 events in 4 counties and zones
A line of thunderstorms with scattered instances of damaging wind gusts crossed eastern Ohio during the evening hours of July 20th. Due to the later timing and the resultant loss of instability, the storms diminished in intensity as they approached the Ohio River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms with scattered instances of damaging wind gusts crossed eastern Ohio during the evening hours of July 20th. Due to the later timing and the resultant loss of instability, the storms diminished in intensity as they approached the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 2:31 PM EST, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 2:31 PM EST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
331 PM EDT Wed Jul 20 2022
.SYNOPSIS...
A weak front will bring a chance of severe thunderstorms
tonight. The rest of the week will remain warm and humid.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front will traverse the Ohio Valley during the overnight
period. Plenty of instability is present, and won't necessarily
wane with sunset as temperature and dewpoint will remain
elevated throughout the overnight period. A wind field and
cooler air aloft will contribute to the chance for thunderstorms
in the Pittsburgh area late tonight.
Instability and developing wind shear will present the chance
for damaging wind as a consequence of strong thunderstorms. A
favorable wind profile will be present initially, but surface
based instability will need to be high in order for a tornado
threat to be realized, and this is unlikely overnight.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Vorticity advection will result in the chance for an isolated
shower and thunderstorm on Thursday, followed by hot and humid
weather due to high pressure and warm advection. High
temperature will reach around 90 degrees several days in a row
later this week and early weekend.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The next chance of sizable rain totals will come around late weekend
and early next week with the passage of a low pressure trough and
adjacent cold front. In the long term, this may provide a bit of
relief from the extended warmth, though temperatures may only
return to around seasonable averages. Long term signals point
towards the middle of next week remaining dry under a weak
500mb trough with building high pressure.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms are expected to develop this
evening with the apch of a weak cdfnt. Associated restrictions
are expected to be brief and primarily MVFR.
Lingering moisture behind the front may result in MVFR cigs for
the short period after the frontal passage and before dawn.
Rapid improvement to VFR can then be expected via building high
pres on Thursday.
.Outlook...
The next chc for genl restrictions wl come with a Sunday cdfnt.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 20, 11:26 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1226 PM EDT Wed Jul 20 2022
WVZ512>514-211630-
Eastern Preston-Western Tucker-Eastern Tucker-
1226 PM EDT Wed Jul 20 2022
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-211630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
1226 PM EDT Wed Jul 20 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous thunderstorms will enter Ohio late this evening and
progress across our region overnight. The primary threat with these
storms will be severe wind, though isolated tornadoes and damaging
hail cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Carroll
- When
- July 20, 9:06 PM EST
- Where
- Carroll County, 1.55 mi N of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 40.592, -81.078
On State Route 9, two trees were blown down near town.
Thunderstorm Wind, Harrison
- When
- July 20, 9:22 PM EST
- Where
- Harrison County, 0.12 mi N of Conotton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 40.422, -81.150
A tree was brought down on State Route 151.
Thunderstorm Wind, Coshocton
- When
- July 20, 9:50 PM EST
- Where
- Coshocton County, 1.26 mi WSW of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.270, -81.700
A snapped power pole and tree damage were seen near the intersection of State Route 751 and Coshocton County Road.
Thunderstorm Wind, Muskingum
- When
- July 20, 10:00 PM EST
- Where
- Muskingum County, 0.25 mi ESE of Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 40.119, -82.015
Two trees were brought down on to State Route 60.
Thunderstorm Wind, Muskingum
- When
- July 20, 10:20 PM EST
- Where
- Muskingum County, 0.83 mi E of Shannon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -82.064
Near the intersection of State Route 60 and Shannon Road, a large tree was downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Georgia, July 20, 20221 death · 9 injured · 1 event
- Flash Flooding and Heavy Rain in North Carolina, July 20 to 21, 2022$1.0 million · 4 events
- Tornadoes and Damaging Winds in Ohio, July 20, 2022$117,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in New Mexico, July 20, 2022$170,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, July 20 to 21, 2022$54,000 · 1 in hail · 19 events
- Damaging Winds in Texas, July 20, 2022$44,000 · 61 kt wind · 7 events
- Flash Flooding and Flood in Tennessee, July 20 to 21, 2022$21,000 · 12 events
- Heat in New York, July 20 to 24, 202226 events
- Excessive Heat in Kentucky, July 20, 202222 events
- Excessive Heat in Illinois, July 20, 202219 events
- Damaging Winds in Ohio, July 20, 2022$17,000 · 50 kt wind · 3 events
- Excessive Heat in Missouri, July 20, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048813, 1048814, 1048815, 1048816, 1048817.